ArticleAdverse Herbal Interactions Causing HypotensionWong, Anna L. N.* ; Chan, Jimmy T. S.*; Chan, Thomas Y. K.†Author Information *Accident and Emergency Department, Alice Ho Miu Ling Nethersole Hospital, Tai Po; and †Division of Clinical Pharmacology, Department of Medicine and Therapeutics, The Chinese University of Hong Kong, Prince of Wales Hospital, Shatin, New Territories, Hong Kong, China Received December 16, 2002; accepted December 17, 2002. Address correspondence and reprint requests to Thomas Y. K. Chan, Division of Clinical Pharmacology, Department of Medicine and Therapeutics, The Chinese University of Hong Kong, Prince of Wales Hospital, Shatin, New Territories, Hong Kong, China; E-mail: firstname.lastname@example.org Therapeutic Drug Monitoring: June 2003 - Volume 25 - Issue 3 - p 297-298 Buy Abstract A 57-year-old man consulted an herbalist for epigastric discomfort. Four hours after he drank a decoction made from 14 herbs, he developed nausea, epigastric pain, and dizziness. He also had two loose bowel movements. On arrival at the hospital 4 hours later, his blood pressure was 77/46 mm Hg, and his pulse was 60 beats/min. He was given intravenous fluids. In the next 3 hours, his blood pressure gradually returned to his usual level of 100/65 mm Hg. His other gastrointestinal symptoms gradually subsided during the next 24 hours. His white cell count was 17.8 × 109/L but was normal on recheck. Complete cell counts, renal function and liver function tests, and electrocardiogram were otherwise normal. He was discharged home on day 2. Seven of the 14 herbs taken by this patient are known to have vasodilatory or blood pressure-lowering effects, and 3 of these herbs are used to manage hypertension. In traditional Chinese medicine, practitioners often use a combination of herbs in an attempt to improve the efficacy but reduce the adverse effects of treatment. The risk of adverse herbal interactions will also be higher. © 2003 Lippincott Williams & Wilkins, Inc.